Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 130, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 13, 2003, 4:08 PM EDT for Chesterfield County, South Carolina. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2003, 4:08 PM EDT (20:08 UTC)
- Expired
- Jul 13, 2003, 4:30 PM EDT
- In force
- 22 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Chesterfield County, SC
The radar
The Columbia radar (KCAE), 107 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1169 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
111
WUUS52 KCAE 132008
SVRCAE
SCC025-132030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
407 PM EDT SUN JUL 13 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT.
* AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 11 MILES SOUTHWEST OF PAGELAND..MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
PAGELAND.
THIS STORM WILL PRODUCE DIME SIZE HAIL OR LARGER.
LAT...LON 3464 8032 3459 8039 3462 8043 3467 8044
3472 8050 3477 8052 3482 8046 3482 8009
LM/CDLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:34 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jul 13, 2:34 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 234 PM EDT SUN JUL 13 2003 THIS MORNING A STABILITY AXIS WAS FROM CENTRAL GA NORTHEAST ACROSS CENTRAL SC INTO SOUTHEAST NC. WITH CONVECTION OVER CENTRAL SC THE AIRMASS IS NOT AS UNSTABLE. THE AXIS HAS SHIFTED EAST/WEST ACROSS NORTH GA IN TO THE UPSTATE OF SC. CAN NOT RULE OUT CHANCE OF SEVERE WEATHER TONIGHT AND WILL INCLUDE IN ZONES FOR THIS EVENING. MODELS CONTINUE TROF OVER THE AREA FOR THE NEXT FEW DAYS WITH SHORTWAVES MOVING EASTWARD AND GOOD DEEP LEVEL MOISTURE WILL CONTINUE WITH LIKEY POPS. PH2O WILL CONTINUES AROUND 1.75 INCHES NEXT FEW PERIODS. RAINFALL WILL BE HEAVY...BUT STORMS WILL BE MOVING FAST ENOUGH TO PRODUCE BRIEF PERIODS OF VERY HEAVY RAINFALL. WILL HAVE TO WATCH FOR ANY TRAINING DURING THROUGH MONDAY. LIKE THE GFS MOS AND WILL ADJUST FCST. EXTENDED...THU-SUN. A COLD FRONT MOVES INTO THE AREA THRUSDAY AND DISSIPATES FRIDAY LEAVING AN UNSTABLE AIRMASS. GFS BRING LOW PRESSURE INTO THE GULF AND THIS WILL CONTINUE A MOIST FLOW ACROSS THE AREA THRU THE WEEK. ANOTHER FRONTAL SYSTEM WILL BE APPROACHING SUNDAY. MRF ENSEMBLES SHOWING A GOOD CHANCE OF RAIN EACH DAY AND WILL CONTINUE WITH AFTERNOON AND EVENING THUNDERSTORMS. CAE 70 85 70 87 / 60 60 60 40 AGS 68 85 68 88 / 60 60 60 40 SSC 70 85 69 87 / 70 70 70 40 OGB 72 87 72 88 / 60 60 60 40 .CAE... GA...NONE. SC...NONE. CDL
Hazardous weather outlook, Jul 13, 5:00 AM EDT, 11 hours 8 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 500 AM EDT SUN JUL 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LCV
In the hours before
Local storm report, Jul 13, 12:40 PM EDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1240 PM EDT SUN JUL 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1230 PM 5 SE LEXINGTON SC 1.00 INCH HAIL
07/13/03 LEXINGTON SKYWARN SPOTTER REPORTS
UP TO QUARTER-SIZED HAIL
FALLING...SOUTH OF RED
BANK
MOORESpecial weather statement, Jul 13, 1:24 PM EDT, 2 hours 44 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-132319- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 124 PM EDT SUN JUL 13 2003 THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...THUNDERSTORMS DEVELOPING ACROSS AREA WITH POTENTIAL FOR HAIL... SCATTERED THUNDERSTORMS ARE DEVELOPING FROM CENTRAL GEORGIA NORTHEAST ACROSS THE MIDLANDS OF SOUTH CAROLINA. STRONG THUNDERSTORMS WILL MOVE SLOWLY ACROSS SOUTHEASTERN LEXINGTON COUNTY...SOUTHERN RICHLAND...AND CALHOUN COUNTY THROUGH 230 PM. THESE STORMS HAVE THE POTENTIAL TO PRODUCE HAIL. ALSO...THERE IS A THREAT FOR LOCALLY HEAVY RAIN THROUGH THE AFTERNOON AND EVENING. STAY TUNED TO NOAA WEATHER RADIO. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 35 min |
| Jul 13, 4:40 PM EDT | Flash Flood Warning | CAE | Lancaster | 3 hr |
| Jul 13, 5:12 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 33 min |
| Jul 13, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 32 min |
| Jul 13, 6:07 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 23 min |
| Jul 13, 6:23 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.